5 Things to Know About Accidental Poisoning in Elderly AdultsAccidental poisoning is common among elderly adults due to their medications. To help prevent accidental poisoning in your elderly relative, take steps now before it happens.

Seniors and Accidental Poisoning

The majority of elderly adults over the age of 65 take more than one prescription drug and many take three or more. This can lead to all kinds of mix-ups. Some elderly adults are simply forgetful of which medicines they’ve already taken, so they take a double dose. Other elderly adults may not be able to read prescription labels well and just guess. Being in a hurry or being forgetful can also cause problems when it comes to medicine.

Sometimes elderly adults aren’t aware of the problems that can come from taking some medicines at the same time. A common example of this is taking over-the-counter drugs with their prescription drugs without checking with the doctor first. They may also keep medicines around that have expired, which can cause problems. Of course, taking someone else’s medicine that is not prescribed to them is also a big issue in accidental poisonings.

How Family Caregivers Can Help Prevent Poisoning

There are plenty of ways that family caregivers can help their aging loved ones manage their medications better. Having another person, like a family member or home care aide, be accountable for keeping track of doses and logging what has been taken is a big help. For example, a home care aide can refer to a set schedule and remind the elderly person which meds to take and when. Then, they record that dose as taken on the chart or paper so family members know what has happened.

Family members can also use pill boxes to help seniors remember the right medicines each day. There are several helpful elderly care apps available for smart phones that deliver reminders to the elderly about what and when to take their medicine. The aging adults can check off the dosages right on their phones. Family members providing elderly care can also consult with a doctor to check out negative drug interactions.

Accidental poisoning can have serious effects on an elderly person. In many cases, it can negatively affect their health and age makes it more difficult for them to rebound. In extreme cases, accidental poisoning can result in a coma or even death. If a family member feels their loved one has taken the wrong medication that may result in poisoning, they should call their state’s poison hotline right away. With expert guidance, they’ll be told what to do next to help their elderly relative.

Source:

https://poisonhelp.hrsa.gov/what-can-you-do/prevention-tips/older-adults-tips/index.html

IF YOU OR AN AGING LOVED-ONE ARE CONSIDERING ELDERLY CARE IN LITCHFIELD PARK, AZ, CONTACT THE CARING STAFF AT GOLDEN HEART SENIOR CARE. CALL TODAY (623) 748-3301.

Leave a Reply

Your email address will not be published. Required fields are marked *